Every prism over a 3-connected planar graph is hamiltonian.

Recomm. for undergrads: no
Posted by: fhavet
on: March 11th, 2013

\begin{conjecture} If $G$ is a $3$-connected planar graph, then $G\square K_2$ has a Hamilton cycle. \end{conjecture}

The \Def[Cartesian product]{Cartesian product of graphs} $G\square K_2$ is called the \emph{prism over} $G$.

Rosenfeld and Barnette [RB] showed that the Four-Colour Theorem implies that cubic planar 3-connected graphs have hamiltonian prisms. Fleischner [F] found a proof avoiding the use of the Four Colour Theorem. Eventually, Paulraja [P] showed that planarity is inessential here : The prism over any 3-connected cubic graph has a Hamilton cycle.

Clearly, if $G$ is hamiltonian, then $G\square K_2$ is also hamiltonian. A classical theorem of Tutte [T] states that all 4-connected planar graphs are hamiltonian. There are well-known examples of non-hamiltonian 3-connected planar graphs.

% You may use many features of TeX, such as % arbitrary math (between $...$ and $$...$$) % \begin{theorem}...\end{theorem} environment, also works for question, problem, conjecture, ... % % Our special features: % Links to wikipedia: \Def {mathematics} or \Def[coloring]{Graph_coloring} % General web links: \href [The On-Line Encyclopedia of Integer Sequences]{http://www.research.att.com/~njas/sequences/}


[F] H. Fleischner, The prism of a 2-connected, planar, cubic graph is hamiltonian (a proof independent of the four colour theorem), in Graph theory in memory of G. A. Dirac, Volume 41 of Ann. Discrete Math., 1989), 141–170.

*[KKRRV] T. Kaiser, D. Kráľ, M. Rosenfeld, Z. Ryjáček, H.-J. Voss, Hamilton cycles in prisms, Journal of graph theory 56 (2007), 249-269.

[P] P. Paulraja, “A characterization of hamiltonian prisms”, J. Graph Theory 17 (1993) 161–171.

[RB] M. Rosenfeld and D. Barnette, Hamiltonian circuits in certain prisms, Discrete Math. 5 (1973) 389–394.

[T] W. T. Tutte, A theorem on planar graphs, Trans. Amer. Math. Soc. 82 (1956) 99–116.

% Example: %*[B] Claude Berge, Farbung von Graphen, deren samtliche bzw. deren ungerade Kreise starr sind, Wiss. Z. Martin-Luther-Univ. Halle-Wittenberg Math.-Natur. Reihe 10 (1961), 114. % %[CRS] Maria Chudnovsky, Neil Robertson, Paul Seymour, Robin Thomas: \arxiv[The strong perfect graph theorem]{math.CO/0212070}, % Ann. of Math. (2) 164 (2006), no. 1, 51--229. \MRhref{MR2233847} % % (Put an empty line between individual entries)

* indicates original appearance(s) of problem.